Oregon, 2019

High Wind in Oregon, January 18 to 19, 2019

January 18 to 19, 2019 · NWS MFR · 1 event in 1 county or zone

Another in a series of fronts brought high winds to a few locations along the southern Oregon coast.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Another in a series of fronts brought high winds to a few locations along the southern Oregon coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jan 18, 2:00 PM PST, 6 hours 2 minutes earlier.

Area forecast discussion, Jan 18, 2:00 PM PST, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service Medford OR
200 PM PST Fri Jan 18 2019

.DISCUSSION...18/12Z NAM/GFS/EC in.

The hemispheric view shows a wave number of four around the globe.
Normally this is a progressive pattern, and initially it will be.
However, the pattern will stall in the extended period.

In the near term it will be very wet and occasionally windy with
high snow levels. An upper level ridge will break to the east of
the area today. A surface warm front will move in from the
southwest, bringing precipitation to most of the area later today
into tonight. Initial rain rates will be light to moderate.

However, that will change as the upper ridge moves out and
southwest winds aloft increase over the area. The trailing cold
front will move into the area tonight, but it will stall as it
becomes parallel to the steering flow. Weak waves will form and
move northeast along the frontal boundary.

This will make for a long period of significant precipitation
tonight into Sunday, occasionally enhanced as the frontal waves
move through. The heaviest amounts will fall over western
Siskiyou county and extreme southwest Oregon. Precipitation totals
from this afternoon through Sunday night will be impressive. From
the Cascades west, totals will range from one to two inches in
the Rogue and Shasta valleys to nearly 10 inches in the Coast
Range above Brookings. A Flood Watch is in effect for portions of
the west side as well as the Coquille River at Coquille. See
PDXFFAMFR for details.

Winds will be a factor as well this afternoon into Saturday
morning, and many areas will see Wind Advisory level winds. There
is also a High Wind Warning for the coast, mostly from around Cape
Blanco south. See PDXNPWMFR for details.

Snow levels are now rising, and will exceed 8000 feet over most of
the area tonight, remaining there until the front moves inland.

The upper level trough will approach the coast Sunday, and this
will unstall the front and force it inland. The heavy
precipitation will diminish, but post-frontal showers will persist
until the upper trough, and the waves diving down the backside of
it, clear out to the east Monday evening. Snow levels will drop
down to 3000-4000 feet Sunday night, but the heavy precipitation
will be over by then.

&&

.AVIATION...For the 18/18Z TAFs...Low level wind speed shear will be
the main concern today for North Bend, Roseburg and Medford. Wind
shear could start out at 1500 at the coast and Medford later this
morning, then 2000 feet this afternoon. In the umpqua Basin,
including Roseburg, it is expected to be at 1500 feet later this
morning.

The freezing level on the sounding at medford was 4,900 feet, but
it's expected to rise to around 7000 feet later this morning and
8500 feet this afternoon.

East of the Cascades, we're expecting snow to continue this morning,
but a change over to rain is likely within the next 3 hours.  Given
the warmer road temperatures and the freezing level around 4900
feet, we're not expecting over 1 inch of snow in Klamath Falls.
LIFR will prevail until 1 pm or so as snow continues to fall, but
a mix of MVFR and IFR are expected in the afternoon.

 As for CIGS and visibilities today,  MVFR and IFR will remain
dominant in the valleys and along the coast.  All the added moisture
in the valleys will likely result in more IFR fog Friday night and
Saturday morning.

-Petrucelli/Smith

&&

.MARINE...Updated 130 PM PST Friday 18 January 2019...Gales will
persist in the waters this afternoon through Saturday morning.  The
strongest winds will occur 5 to 15 nm away from shore and north of
Cape Blanco.  Waves will also remain hazardous through this weekend
as fresh swell and a high and steep west swell combine to create
hazardous seas.  Eventually, high pressure will build Sunday and
seas will begin to settle around that time.  They may remain
hazardous to smaller crafts at times as storm systems still remain
present well to our west.

Surf heights have dropped below advisory thresholds and will
continue to fall moving into Saturday.

-Smith

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory from 4 PM this afternoon to 10 AM PST Saturday for
        ORZ030-031.
     High Wind Warning until 4 AM PST Saturday for ORZ021-022.
     Flood Watch from 4 PM PST this afternoon through late Saturday
        night for ORZ021-022-024.
     Wind Advisory until 4 AM PST Saturday for ORZ023-024.
     Wind Advisory until 4 AM PST Saturday for ORZ026.

CA...Flood Watch from 4 PM PST this afternoon through late Saturday
        night for CAZ080.
     Wind Advisory until 10 AM PST Saturday for CAZ081.

Pacific Coastal Waters...Gale Warning until 4 AM PST Saturday for
        PZZ350-356-370-376.

15/20/11

In the hours before

Special weather statement, Jan 18, 3:37 PM PST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Medford OR
337 PM PST FRI JAN 18 2019

ORZ029-030-190130-
Northern and Eastern Klamath County and Western Lake County-Klamath
Basin-
337 PM PST FRI JAN 18 2019

...AN AREA OF MODERATE TO HEAVY SNOW WILL AFFECT KLAMATH COUNTY...

At 332 PM PST, an area of moderate to heavy snow was located along a
line extending from Crescent south to Klamath Falls and will
continue for the next hour or so with another in or so of new snow.
Movement was east at 20 to 30 mph. Conditions can deteriorate
rapidly in winter weather situations. Be prepared for snow or ice
covered roads. Slow down and allow extra time when traveling.
Precipitation will change to rain this evening as snow levels rise
and snow covered roads will become slushy and wet.

Locations impacted include...
Klamath Falls, Merrill, Chiloquin, Beatty, Chemult, Bly, Worden,
Keno, Sprague River Park, Sprague River.

This includes the following highways...
 US 97 in Oregon between mile markers 187 and 290.
 Highway 138 in Oregon between mile markers 96 and 100.
 Klamath-Lakeview Highway 140 in Oregon between mile markers 3 and
59.
 Lake of the Woods Highway 140 in Oregon between mile markers 53 and
68.
 Highway 58 in Oregon between mile markers 83 and 86.
 Highway 62 in Oregon between mile markers 91 and 103.
 Highway 66 in Oregon between mile markers 46 and 59.
 Highway 70 in Oregon between mile markers 1 and 6.
 Highway 39 in Oregon between mile markers 1 and 18.

LAT...LON 4326 12142 4273 12139 4239 12094 4201 12094
      4201 12135 4202 12202 4256 12198 4282 12198
      4303 12194 4327 12188 4346 12173
TIME...MOT...LOC 2332Z 256DEG 25KT 4329 12309 4203 12239

MAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Curry County Coast

When
January 18, 8:02 PM PST to January 19, 1:46 AM PST
Where
Curry County Coast forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

The ODOT sensor at Humbug Mountain recorded several gusts exceeding 57 mph during this interval. The peak gust was 65 mph, recorded at 18/2146 PST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2019Every state in 2019This day in weather historyWarnings in Oregon, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793471.